Wyoming, 2015High Wind in Wyoming, January 17 to 18, 2015
January 17 to 18, 2015 · NWS CYS · 20 events in 5 counties and zones
A large pressure gradient produced very strong winds through the wind prone areas of southeast Wyoming. Peak gusts of 65 to 75 mph were common.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large pressure gradient produced very strong winds through the wind prone areas of southeast Wyoming. Peak gusts of 65 to 75 mph were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 17, 4:08 PM MST, 5 hours 47 minutes earlier.
Area forecast discussion, Jan 17, 4:08 PM MST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MST SAT JAN 17 2015
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 300 PM MST SAT JAN 17 2015
FORECAST CHALLENGES DEAL PRIMARILY WITH WINDS THE NEXT COUPLE
DAYS.
CURRENTLY...1032MB SURFACE HIGH LOCATED OVER EASTERN IDAHO THIS
AFTERNOON WITH A NORTHWEST GRADIENT OVER THE AREA. 700MB WINDS OUT
OF THE NORTHWEST AT 40 TO 45KTS AT 18Z THIS AFTERNOON. OUT
WEST...NEXT PACIFIC COLD FRONT JUST ABOUT TO MOVE ONSHORE THE
WASHINGTON AND OREGON COASTLINE. MID LEVEL RIDGE AXIS JUST
BEGINNING TO MOVE INTO WESTERN WYOMING AT 18Z. CURRENT CRAIG TO
CASPER SURFACE GRADIENT AT 19Z RIGHT AROUND 10MBS.
BY EARLY THIS EVENING...MID LEVEL RIDGE AXIS MOVES EAST INTO
WESTERN NEBRASKA...ALLOWING 700MB WINS TO BECOME WESTERLY AND
BEGIN TO INCREASE IN STRENGTH. BY 06Z TONIGHT...GFS 700MB WINDS
INCREASE TO 65KTS ACROSS THE CENTRAL CWFA. LATEST WRKHGT PRODUCT
AT 12Z THIS MORNING SHOWING NAM 850/700MB GRADIENTS INCREASING TO
64/61MTRS AND THEN UP TO 71/64MTRS RESPECTIVELY BY 09Z. PETTY GOOD
BET THAT OUR WIND PRONE AREAS IN SOUTHEAST WYOMING ARE GOING TO
HIT EASILY TONIGHT AND CURRENTLY WARNINGS LOOK GOOD.
AM CONCERNED WITH LARAMIE AND CHEYENNE SUNDAY MORNING HITTING HIGH
WINDS...BUT GIVEN NEITHER REALLY HIT WITH THIS PAST
EVENT...DECIDED TO HOLD OFF ON WIND HEADLINES AND LET THE EVENING
AND OVERNIGHT SHIFT TAKE ANOTHER LOOK. GOING TO BE CLOSE THOUGH
AND WE WILL NEED TO CONTINUE MONITORING.
WINDS EASE A LITTLE...DOWN TO AROUND 50KTS AT 700MB SUNDAY EVENING
INTO MONDAY. NAM WRKHGT VALUES FALL WELL BELOW 60MTRS EARLY MONDAY
MORNING...SO WE SHOULD BE DONE WITH WIND HEADLINES FOR A WHILE
OVER SOUTHEAST WYOMING. THE PANHANDLE MAY BE ANOTHER MATTER THOUGH
MONDAY AS GFS 850MB WINDS OUT THERE ARE IN THE 40-45KT RANGE.
ESPECIALLY ACROSS THE SOUTHERN PANHANDLE. SHOULD THIS HOLD...WE
WILL PROBABLY NEED ADVISORIES FOR THE PANHANDLE LATE SUNDAY NIGHT
INTO MONDAY MORNING.
SNOW CHANCES INCREASING MONDAY AFTERNOON INTO TUESDAY AS ANOTHER
PACIFIC SHORTWAVE MOVES INTO THE AREA IN THE NORTHWEST FLOW.
INCREASED POPS OUT OVER THE SNOWY AND SIERRA MADRE RANGES MONDAY
NIGHT INTO TUESDAY. NOT OVERLY CONCERNED YET FOR WINTER
HEADLINES...BUT THIS IS SOMETHING ELSE WE NEED TO WATCH.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 1239 PM MST SAT JAN 17 2015
TUESDAY NIGHT/WEDNESDAY...FAST MOVING ALBERTA TYPE CLIPPER MOVES
ACROSS THE DAKOTAS AND CENTRAL PLAINS...PRODUCING ONLY A FEW SNOW
SHOWERS OVER OUR MOUNTAINS...DRY ELSEWHERE...DUE TO THE LACK OF LOW
AND MID LEVEL MOISTURE WITH THE SHORTWAVE TROUGH ALOFT.
THURSDAY...NORTHWEST FLOW ALOFT WILL TEMPER THE WARMING
TREND...ALTHOUGH STILL WARMER BASED ON THICKNESS TRENDS. DRY AND
BREEZY DUE TO LIMITED MOISTURE AND PROGGED LOW LEVEL GRADIENTS.
FRIDAY...FAST MOVING LOW AMPLITUDE SHORTWAVE TROUGH ALOFT SWEEPS
SOUTHEAST ACROSS OUR COUNTIES...BUT WITH LIMITED MOISTURE...SNOW
CHANCES LOOK MINIMAL. SEASONABLY MILD BASED ON PROGGED THICKNESSES
AND 700 MB TEMPERATURES.
SATURDAY...BRISK NORTHWEST FLOW ALOFT AND NEAR THE SURFACE SUGGESTS
ANOTHER WINDY AND COOL START TO THE WEEKEND WITH MINIMAL SNOWFALL
CHANCES DUE TO LIMITED LOW AND MID LEVEL MOISTURE. IF THE 17/12Z
ECMWF VERIFIES...IT WILL BE QUITE WINDY WHEREAS IF THE 17/12Z GFS
PANS OUT...WINDS WILL BE NOT QUITE AS BRISK. THE PROGGED QPF ON THE
ECMWF LOOKS OVERDONE BASED ON ITS SYNOPTIC PATTERN.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 405 PM MST SAT JAN 17 2015
VFR CONDITIONS WITH GUSTY WEST WINDS THROUGH THE OVERNIGHT HOURS
INTO SUNDAY.
&&
.FIRE WEATHER...
ISSUED AT 300 PM MST SAT JAN 17 2015
NO FIRE WEATHER CONCERNS. WINDY CONDITIONS CAN BE EXPECTED ACROSS
ALL DISTRICTS THROUGH MONDAY. HUMIDITY VALUES WILL BE WELL ABOVE
CRITICAL THRESHOLDS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 PM MST SUNDAY FOR
WYZ106-110.
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM MST SUNDAY FOR
WYZ116-117.
NE...NONE.
&&
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCCHazardous weather outlook, Jan 17, 9:05 PM MST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
905 PM MST SAT JAN 17 2015
WYZ101>119-190415-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
905 PM MST SAT JAN 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
WINDS WILL INCREASE FOR THE TYPICAL WINDY SPOTS OF
ARLINGTON...THE SOUTHERN LARAMIE RANGE...AND AREAS OF SOUTHWEST
PLATTE COUNTY NEAR BORDEAUX TONIGHT. WIND GUSTS IN EXCESS OF 65
MPH ARE LIKELY IN THESE LOCATIONS. A HIGH WIND WARNING IS IN
EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WEST WINDS WILL REMAIN STRONG ON SUNDAY FOR AREAS IN AND AROUND
THE SOUTHEAST WYOMING MOUNTAINS. WILL SEE WIND GUSTS OF 60 TO 70
MPH FOR THESE AREAS...AND HIGH WIND WARNINGS ARE IN EFFECT THROUGH
SUNDAY. GUSTS OF 35 TO 45 MPH WILL BE COMMON ELSEWHERE ACROSS
SOUTHEAST WYOMING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-019>021-054-055-095-096-190415-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
905 PM MST SAT JAN 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER BREEZY DAY IN STORE FOR SUNDAY WITH NORTHWEST WIND GUSTS
AGAIN REACHING BETWEEN 25 AND 35 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, North Snowy Range Foothills
- When
- January 17, 9:55 PM MST to January 18, 4:20 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 17/2200 MST.
High Wind, North Snowy Range Foothills
- When
- January 17, 10:55 PM MST to 11:55 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher.
High Wind, East Platte County
- When
- January 18, 12:56 AM MST to 1:01 AM MST
- Where
- East Platte County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT sensor at Coleman measured peak wind gusts of 61 mph.
High Wind, North Snowy Range Foothills
- When
- January 18, 2:00 AM MST to 4:35 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 18/0250 MST.
High Wind, North Snowy Range Foothills
- When
- January 18, 2:40 AM MST to 3:40 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at County Road 402 measured sustained winds of 40 mph, with a peak gust of 60 mph at 18/0310 MST.
High Wind, North Snowy Range Foothills
- When
- January 18, 2:46 AM MST to 12:56 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph or higher, with a peak gust of 65 mph at 18/1156 MST.
High Wind, North Snowy Range Foothills
- When
- January 18, 2:55 AM MST to 3:55 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 18, 3:00 AM MST to 3:05 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured peak wind gusts of 59 mph.
High Wind, South Laramie Range
- When
- January 18, 3:00 AM MST to 3:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Dale Creek measured wind gusts of 58 mph or higher, with a peak gust of 76 mph at 18/1115 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 18, 3:15 AM MST to 12:30 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 18/1155 MST.
High Wind, South Laramie Range
- When
- January 18, 3:25 AM MST to 3:05 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured wind gusts of 58 mph or higher, with a peak gust of 75 mph at 18/1135 MST.
High Wind, North Snowy Range Foothills
- When
- January 18, 3:45 AM MST to 3:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 18, 4:10 AM MST to 7:10 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured wind gusts of 58 mph or higher, with a peak gust of 72 mph at 18/0426 MST.
High Wind, South Laramie Range Foothills
- When
- January 18, 6:30 AM MST to 2:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 73 mph at 18/0715 MST.
High Wind, North Snowy Range Foothills
- When
- January 18, 6:30 AM MST to 8:30 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 18/0735 MST.
High Wind, North Snowy Range Foothills
- When
- January 18, 9:25 AM MST to 12:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Pumpkin Vine measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 18/1140 MST.
High Wind, North Snowy Range Foothills
- When
- January 18, 9:30 AM MST to 12:20 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Vedauwoo measured wind gusts of 58 mph or higher, with a peak gust of 72 mph at 18/1132 MST.
High Wind, North Snowy Range Foothills
- When
- January 18, 9:35 AM MST to 1:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 18/1235 MST.
High Wind, North Snowy Range Foothills
- When
- January 18, 10:41 AM MST to 11:56 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 18/1136 MST.
High Wind, South Laramie Range Foothills
- When
- January 18, 1:30 PM MST to 2:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 18/1355 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, January 17, 2015$100,000 · 1 event
- High Wind in Washington, January 17 to 18, 2015$50,000 · 52 kt wind · 5 events
- Heavy Snow and Winter Weather in Washington, January 17 to 18, 201530 events
- Heavy Snow and Winter Weather in Idaho, January 17 to 18, 201510 events
- High Wind in Oregon, January 17 to 18, 201596 kt wind · 5 events
- Winter Storm and High Wind in Wyoming, January 17 to 19, 201579 kt wind · 5 events
- High Wind in Washington, January 17 to 18, 201571 kt wind · 3 events
- Dense Fog in Colorado, January 17 to 18, 20152 events
- High Wind in Oregon, January 17, 201560 kt wind · 1 event
- Dense Fog in Utah, January 17 to 18, 20151 event
- High Wind in Colorado, January 17 to 18, 201584 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555777, 555782, 555772, 555781, 555779, 555783, 555784, 555780, 555786, 555758, 555787, 555785, 555790, 555791, 555793, 555788, 555789, 555778, 555776, 555795.